Jump to content

Stef: Paroxetine


Stef

Recommended Posts

Hi,

 

(this was intended as a reply to Whishes19)

 

well, i´m myself new here, suffering from Paroxetine withdrawal (a few weeks from now, from 20 mg down to zero, taken for +2 Years) in terms of Brain Zaps and i can fully understand those who have Brain Zaps

 

I know a few things in this term, since i know of Brain zaps, triggered by left/right eye movement, without taking SSRIs or anything else, since my entire fourty Years on this planet. Usually they happened in very high stress conditions, when i was sick (specially high temperature influenca) or after a so called sleep paralysis- you proably heard about it before.

 

The interesting thing for me is that the dreams in a sleep paralysis, which triggers those brain zaps afterwards (for a short period of time), have the same bad quality and "real feeling", like those after going the cold turkey on Paroxetine. Their content is always build on the same base - unresolved problems, whishes, things i´m unable to do because it´s simply impossible.

 

Secondly: I have both on withdrawal and usual sleep paralysis, a feeling in the morning, like my brain could not have been sleeped at all. It´s complex to describe. It feels "fresh", i´m better in organizing things or articulate myself , but somehow i feel not "different" to the last evening. Like, the environment does not "feel" different, as it usual is.

 

 

The first day i did not feel any big side effects, except for the first two days, where i was really restless, an experience which i did not had while taking Paroxetine.

 

 

For me it is quite "simple": From my point of view is a "Brain Zap" in fact powerful stress, as a result of suppressed problems and stress, which have been damped by the SSRI / not being recognized as they should and not have been worked on. This stress is now unmasked (all Antidepressants are only masking, thats a known fact) and since SSRIs block any actions and the brain has learned to avoid action-packed days in order to keep the stress level down, it is using brain zaps (or bad dreams) as some sort of a valve, especially if you are unable to relax or feel relaxation, like i do.

I mean, what is a panic attack - in fact a stress valve, too. Masking by antidepressants=(seemingly) no stress=(mostly) no panic attacks. But masking out does not resolve the problem at all- It proably grows inside  more with medicine as without.

 

I am diganosed with several problems, mostly in the fear direction, but the base seems to be a slight Depersonalization in addition with the inability to feel emotions . I have not the entire spectrum of Symptoms (thank god), but the most interesting thing for me is that this sort of mental disorder keeps the brain in the fight and flight reaction, means permanent stress, caused by permament stress. The brain does not know how to fall back from stress to relaxation. So here the gap closes itself to the brain zaps. Stress=Brain Zaps, even if this is not being recognized by oneself, because one has learned how to mask out stress, especially when it becomes a daily issue.

 

So i believe that the "trick" to avoid brain zaps is to "calm down", but, as simple as it sounds, even i don´t know how to do that, because usual things which should relax do not work for me (proably because of the missing emotions, Paroxetine supports this). Masking out by taking Antidepressants is naturally also no solution.

 

 

 

Sorry for my English, it is not my native language, but i hope you can understand what i mean.

 

Kind regards and get well soon

Stef

Edited by scallywag
tags added
Link to comment

I have to add that the trigger for sleep paralysis (and afterwards brain zaps) before taking Paroxetine was sleeping more than once in 24 hours - for example, two hours directly after work and then at 2:00 a.m. again.

 

As you proably know, it´s hard to fall asleep again when you have taken a nap before. If you also have to work in general bad conditions, the brain expects after a usual sleep condition the daily work stress (thats why most panic attacks occur in the morning). So if you fall in unusual sleeping conditions / times after midnight again into sleep and this under pressure (because you won´t stay up until morning) , the daily stress scenery moves into the dream where it shouldn´t be normally , then also compressed into a short period of time and in result the paralysis and brain zaps occur.

 

So i´m quite sure that there is a -very- big link between hidden / masked and unrecognized stress, sleep quality, regular sleeping time and in result brain zaps. In addition because i was  sweating under Paroxetine mostly each night. The psychological pressure inside the dream tried to discharge somehow and finally found his way out by sweating. Now this happens at day, but with the help of other symptoms.

Link to comment

Hi Stef,  

 

Thank you so much for taking the time to stop by my page and respond to me.  I would like to read more about you and what you are going through, I am sure the moderators will be by to encourage you to leave an introduction about yourself and your medication history etc.  :)    I am sorry that you have had these problems including brain zaps!  I was very interested to see you have had yours even before starting Paroxetine...do you get them occasionally, or daily?  I completely agree with you, that there is a definite link between sleep, stress, and the zaps.  Effexor also gave me nightmares every night, stressful dreams that seemed like they never ended, and I always felt that I didn't sleep deeply enough; I think this might be similar to what you experienced with Paroxetine....the feeling of not being rested the next day, like no sleep actually occurred....no sleep paralyisis for me at this time, though I had that in the past (before medication). Then the zaps started once I came off the Effexor.   I get the zaps every day;  when I am tired during the day, at night when trying to fall asleep, and then again upon waking.  So I do believe there is a BIG connection with sleep. Naps mess me up too, I try not to nap because it is so much harder to sleep later that night - then I have bad/not enough sleep, then more zaps, then anxiety from all the zapping and anxiety from not sleeping enough!  I even avoid falling asleep because I know the zaps will be worse so I subconsciously avoid sleep, which of course is making the problem worse.  It is so ironic that these medications prescribed for anxiety actually *cause* so much anxiety!  

 

I have tried methods for relaxing but, I have to say that the anxiety from all these new problems I have after taking Effexor have made relaxation somewhat impossible these days.  I hope you find some relaxation methods that work for you.  Sleeping enough, and sleeping well, will be a big factor in our recoveries.

 

I wish you peace and healing, and that you feel better soon too!

And by the way, your English is excellent and I understood everything you were saying! :)

Started on Effexor 75 immediate release 1/2015. Took it once a day, which was the way the doctor prescribed it.  

Stopped Effexor after taking it for 4 months; fast taper over 3-4 weeks;  5/2015-6/2015

Daily "brain zaps" and other neurological symptoms  (vertigo, dizziness, headaches, ticking in left ear) without improvement since stopping Effexor, starting early 6/2015

Brain zaps and other neurological changes for about 16 months, then decided to go back on Effexor, 9/2016

Symptoms disappeared on Effexor 112.5 mg (I ramped up from 37.5 to see what would work)

Slow taper back down.  Brain zaps recurred especially below 75 mg.  

Link to comment
  • Moderator Emeritus

Stef -- Welcome to Surviving Antidepressants (SA)
 
I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but am glad that you found us.

A request: Would you post your medication history in a signature -- drugs, doses, dates, and decreases + increases, and how you decreased dose in the last 12-18 months particularly? Any drugs prior to that can just be listed with start and stop years. Please put your withdrawal history in signature

Brain zaps are a very common symptom of withdrawal from a drug like paroxetine.

What is withdrawal syndrome

We often suggest 2 supplements that can be helpful during withdrawal:

Omega-3 fatty acids (fish oil) -- some people prefer to eat deep sea fatty fish instead of taking a supplement
Magnesium, nature's calcium channel blocker


If you have any questions, please ask them here.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.
1997-1999 Effexor; 2002-2005 Effexor XR 37.5 mg linear taper, dropping same #beads/week with bad results

Cymbalta 60 mg 2012 - 2015; 2016: 20 mg to 7 mg exact doses and dates in this post; 2017: 6.3 mg to  0.0 mg  Aug. 12; details here


scallywag's Introduction
Online spreadsheet for dose taper calculations and nz11's THE WORKS spreadsheet

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy